Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 170, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 8, 2017, 5:03 PM MDT for Curry County, Quay County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2017, 5:03 PM MDT (23:03 UTC)
- Expired
- Jun 8, 2017, 6:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 15 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
525
WUUS55 KABQ 082303
SVRABQ
NMC009-037-090000-
/O.NEW.KABQ.SV.W.0170.170608T2303Z-170609T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
503 PM MDT THU JUN 8 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southwestern Quay County in east central New Mexico...
West central Curry County in east central New Mexico...
* Until 600 PM MDT.
* At 503 PM MDT, a severe thunderstorm was located near Ragland, or
20 miles south of Tucumcari, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quay, Ragland, Mcalister and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3479 10342 3460 10374 3461 10374 3460 10382
3491 10393 3498 10372
TIME...MOT...LOC 2303Z 318DEG 5KT 3487 10377
HAIL...1.25IN
WIND...60MPH
$$
442 follow-up statements
461
WWUS55 KABQ 082313
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
513 PM MDT THU JUN 8 2017
NMC009-037-090000-
/O.CON.KABQ.SV.W.0170.000000T0000Z-170609T0000Z/
Quay-Curry-
513 PM MDT THU JUN 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN QUAY AND WEST CENTRAL CURRY COUNTIES...
At 512 PM MDT, a severe thunderstorm was located over Ragland, or 21
miles south of Tucumcari, moving southeast at 5 mph. The hail size
may be decreasing some with this storm, but the risk of damaging
wind is increasing.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quay, Ragland, Mcalister and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3479 10342 3460 10374 3461 10374 3460 10382
3491 10393 3498 10372
TIME...MOT...LOC 2312Z 318DEG 5KT 3486 10376
HAIL...1.00IN
WIND...60MPH
$$
44994
WWUS55 KABQ 082356
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
556 PM MDT THU JUN 8 2017
NMC009-037-090006-
/O.EXP.KABQ.SV.W.0170.000000T0000Z-170609T0000Z/
Quay-Curry-
556 PM MDT THU JUN 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN QUAY AND WEST
CENTRAL CURRY COUNTIES WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3479 10342 3460 10374 3461 10374 3460 10382
3491 10393 3498 10372
TIME...MOT...LOC 2356Z 318DEG 5KT 3482 10371
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:27 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 8, 3:27 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 327 PM MDT Thu Jun 8 2017 .SYNOPSIS... A ridge of high pressure will cross from the west tonight and Friday while steering dry air over New Mexico. This will set the stage for dry weather this weekend through the middle of the coming week. Temperatures will continue to warm tonight into Saturday, before trending downward early next week as a broad upper level low pressure system moves over the Great Basin. Winds will begin to strengthen over New Mexico starting this weekend with breezy to windy conditions becoming widespread on Monday. Fire weather concerns will also accompany the stronger winds. The upper low will cross the northern Rockies, then exit eastward over the upper Great Plains Tuesday and Wednesday, allowing wind speeds to weaken over New Mexico. && .DISCUSSION... One more round of strong to severe thunderstorms is expected over eastern New Mexico this evening, before the ridge axis aloft crosses eastern areas on Friday. A dryline will also cross the eastern plains on Friday, but most of the models are keeping our eastern plains dry as PWATs fall near and below a half inch under the subsiding air aloft. With less cloud cover and very dry air highs should peak a few to around 11 degrees above normal Friday and Saturday. Readings will then trend downward daily before bottoming out near to as much as 9 degrees below normal on Tuesday. The broad upper low crossing the western US is forecast to stay well north of New Mexico, but it will steer the polar jet stream over the Four Corners region on Monday causing wind and fire weather concerns over NM to peak that day. Zonal flow aloft is progged for Wednesday, allowing winds to weaken while remaining gusty. This flow will continue to steer very dry air over the Desert Southwest. 44 && .FIRE WEATHER... Drier air is has expanded and mixed down to the surface over much of northwestern to north central NM today. Consequently thunderstorms have been struggling to develop over the San Juan and Jemez mountains, and minimum humidity to the west has been plummeting into the single digits. Scattered low-topped and somewhat disorganized storms are developing over the southwest mountains with isolated stronger cells going up near and east of the Sangre de Cristo mountains. Breezes have been moderate with temperatures running near to slightly above average for early June. Into the evening, storms will spread over the eastern plains, with forecast models pegging much of the far eastern tier with wetting, strong storms. Humidity recovery will be excellent overnight in the eastern plains, but will have more difficulty reaching 50 percent before dawn Friday in central zones. Many lower elevation western zones will have poor recoveries tonight. A stretch of drier weather will then shape up for the next several days as a Pacific low pressure system slowly works its way into the Great Basin by Sunday before ejecting into Manitoba, Canada by middle of next week. The drier westerly flow will begin spreading farther east Friday with the ridge aloft folding over in response to the approaching Pacific upper low. No thunderstorm chances are foreseen for Friday due to the dry air invasion, and temperatures will warm a few degrees with minimum humidity falling to 15 percent or less in the majority of the forecast area. While breezes are expected to stay light to moderate from the west through Friday afternoon, high Haines indices will overtake much of NM. Forecast models continue to converge on solutions, all advertising that breezes will continue increasing day-by-day Saturday, Sunday, and Monday as the flow aloft steadily increases ahead of the upper low. Some spotty critical conditions are expected on Saturday, primarily around the Chuska mountains and also the northeast highlands/high plains. Concerns become more elevated into Sunday and Monday as critical winds become more widespread amidst the dry, unstable airmass. Critical fire weather could then see some relief into Tuesday and Wednesday after the Pacific front crosses NM, allowing winds to decrease slightly in a more westerly flow. 52 && .AVIATION... 18Z TAF CYCLE Showers and thunderstorms are expected to favor the Sangre de Cristo mountains into the adjacent northeast highlands and northeast plains with activity drifting southward into the late afternoon and evening. Isolated to scattered showers and storms will also be possible in the southwestern mountains today, as well as the Sacramento/Capitans. VFR conditions will briefly deteriorate to MVFR/IFR conditions during downpours. Large hail and gusty downburst winds will be most likely east of the central mountain chain through the evening, and storm activity should mostly diminish by midnight. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 54 93 55 93 / 0 0 0 0 Dulce........................... 41 84 46 85 / 0 0 0 0 Cuba............................ 51 88 52 89 / 5 0 0 0 Gallup.......................... 46 88 49 88 / 0 0 0 0 El Morro........................ 44 84 45 84 / 5 0 0 0 Grants.......................... 50 88 50 88 / 5 0 0 0 Quemado......................... 55 84 54 85 / 5 0 0 0 Glenwood........................ 53 97 54 97 / 10 0 0 0 Chama........................... 40 79 45 79 / 5 0 0 0 Los Alamos...................... 59 83 58 83 / 10 0 0 0 Pecos........................... 50 86 53 86 / 20 0 0 0 Cerro/Questa.................... 47 80 49 80 / 10 0 0 0 Red River....................... 38 74 44 73 / 20 0 0 0 Angel Fire...................... 36 76 41 76 / 20 0 0 0 Taos............................ 44 86 48 86 / 10 0 0 0 Mora............................ 49 81 52 82 / 30 0 0 0 Espanola........................ 57 91 58 91 / 5 0 0 0 Santa Fe........................ 57 85 57 84 / 10 0 0 0 Santa Fe Airport................ 53 90 56 90 / 5 0 0 0 Albuquerque Foothills........... 62 95 63 95 / 5 0 0 0 Albuquerque Heights............. 64 94 64 94 / 5 0 0 0 Albuquerque Valley.............. 62 94 63 95 / 5 0 0 0 Albuquerque West Mesa........... 60 96 62 96 / 5 0 0 0 Los Lunas....................... 58 97 61 98 / 5 0 0 0 Rio Rancho...................... 61 93 62 93 / 5 0 0 0 Socorro......................... 61 96 63 98 / 20 0 0 0 Sandia Park/Cedar Crest......... 51 90 54 90 / 10 0 0 0 Tijeras......................... 57 91 58 91 / 10 0 0 0 Moriarty/Estancia............... 49 88 54 88 / 10 0 0 0 Clines Corners.................. 52 87 56 87 / 20 0 0 0 Gran Quivira.................... 55 91 58 91 / 10 0 0 0 Carrizozo....................... 62 92 64 93 / 20 0 0 0 Ruidoso......................... 54 86 57 86 / 30 5 0 0 Capulin......................... 52 86 54 88 / 30 5 0 0 Raton........................... 49 90 53 91 / 30 5 0 0 Springer........................ 48 91 52 92 / 30 0 0 0 Las Vegas....................... 51 87 55 87 / 30 0 0 0 Clayton......................... 54 91 59 95 / 30 5 0 0 Roy............................. 53 91 56 93 / 30 5 0 0 Conchas......................... 60 96 63 98 / 30 0 0 0 Santa Rosa...................... 56 96 60 96 / 30 0 0 0 Tucumcari....................... 59 99 64 102 / 30 0 0 0 Clovis.......................... 60 96 64 99 / 30 0 0 0 Portales........................ 63 96 65 99 / 30 0 0 0 Fort Sumner..................... 62 97 65 99 / 30 0 0 0 Roswell......................... 63 101 65 104 / 20 0 0 0 Picacho......................... 61 92 63 93 / 20 5 0 0 Elk............................. 60 87 60 88 / 30 10 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 44
Hazardous weather outlook, Jun 8, 4:13 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 413 AM MDT Thu Jun 8 2017 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 413 AM MDT Thu Jun 8 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to potentially severe storms will likely impact the Northeast and East Central Plains later this afternoon and evening. Strong to damaging wind gusts and hail to 1 inch in diameter will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A critical fire weather event supportive of large fire growth is shaping up for late Sunday into Monday ahead of a Pacific cold front. Wind advisories will likely be required Monday for strong winds both ahead of and behind the front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 11
In the hours before
Special weather statement, Jun 8, 2:05 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT THU JUN 8 2017
NMZ527-528-530-082030-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
205 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 230 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farley, or 26 miles southwest of Des Moines, moving southeast at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gladstone and Farley.
&&
LAT...LON 3635 10377 3620 10400 3622 10401 3622 10406
3642 10420 3653 10403
TIME...MOT...LOC 2005Z 320DEG 12KT 3642 10406
44Special weather statement, Jun 8, 2:28 PM MDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Albuquerque NM 228 PM MDT THU JUN 8 2017 NMZ528-530-531-082100- Far Northeast Highlands-Union County-Harding County- 228 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING... SOUTHWESTERN UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 300 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near Farley, or 29 miles east of Springer, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gladstone and Farley. && LAT...LON 3632 10422 3639 10398 3617 10382 3611 10418 TIME...MOT...LOC 2027Z 352DEG 14KT 3629 10408 Guyer
Local storm report, Jun 8, 3:56 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 ESE ROY 35.94N 104.17W
06/08/2017 E60 MPH HARDING NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702029
GUYERSpecial weather statement, Jun 8, 4:24 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
424 PM MDT THU JUN 8 2017
NMZ528-529-082300-
Far Northeast Highlands-Northeast Highlands-
424 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 500 PM MDT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Wagon Mound and Maes.
This includes Interstate 25 between Mile Markers 376 and 390.
&&
LAT...LON 3578 10436 3577 10438 3574 10438 3555 10474
3594 10487 3609 10462
TIME...MOT...LOC 2224Z 332DEG 22KT 3593 10477
44Special weather statement, Jun 8, 5:00 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 500 PM MDT THU JUN 8 2017 NMZ534-535-082330- Curry County-Quay County- 500 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN QUAY AND WEST CENTRAL CURRY COUNTIES UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near Ragland, or 21 miles south of Tucumcari, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Quay, Ragland, Mcalister and Forrest. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3486 10390 3497 10374 3483 10342 3460 10372 TIME...MOT...LOC 2300Z 316DEG 7KT 3486 10376 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:06 PM MDT | Tornado Warning | ABQ | Lincoln | 24 min |
| Jun 7, 6:19 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 26 min |
| Jun 7, 6:47 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 17 min |
| Jun 7, 7:08 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Jun 7, 7:09 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Jun 7, 7:24 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Jun 7, 7:41 PM MDT | Special Weather Statement | ABQ | De Baca | 34 min |
| Jun 7, 7:52 PM MDT | Special Weather Statement | ABQ | Lincoln | 38 min |
| Jun 7, 8:25 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 35 min |
| Jun 7, 8:46 PM MDT | Special Weather Statement | ABQ | Lincoln | 29 min |
| Jun 7, 9:08 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 82 min |
| Jun 7, 9:24 PM MDT | Special Weather Statement | ABQ | Curry | 51 min |
| Jun 7, 9:34 PM MDT | Special Weather Statement | ABQ | Roosevelt | 41 min |
| Jun 8, 2:05 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Jun 8, 2:28 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| Jun 8, 2:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 53 min |
| Jun 8, 3:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 59 min |
| Jun 8, 4:24 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jun 8, 5:00 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| Jun 8, 5:06 PM MDT | Special Weather Statement | ABQ | Chaves | 24 min |
| Jun 8, 5:35 PM MDT | Special Weather Statement | ABQ | Quay | 25 min |
| Jun 8, 5:42 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 35 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.